The AMS website will be down for maintenance on May 23 between 6:00am - 8:00am EDT. For questions please contact AMS Customer Service at or (800) 321-4267 (U.S. & Canada), (401) 455-4000 (Worldwide).


Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Adding a $ 2$-handle to a $ 3$-manifold: an application to property $ R$

Author: William Jaco
Journal: Proc. Amer. Math. Soc. 92 (1984), 288-292
MSC: Primary 57N10; Secondary 57M25
MathSciNet review: 754723
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A sufficient condition is given for adding a $ 2$-handle to a $ 3$-manifold and obtaining a $ 3$-manifold with incompressible boundary. The main result is then used to show that a knot in the $ 3$-sphere admitting a partially unknotted spanning surface has Property $ R$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57N10, 57M25

Retrieve articles in all journals with MSC: 57N10, 57M25

Additional Information

Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society